Alert archive / Nebraska / River Flood Warnings in 2011

River Flood Warning 12, NWS Hastings, NE

May 25, 2011Webster County, Nebraska

NWS Hastings, NE issued this river flood warning at May 25, 2011, 1:15 AM CDT for Webster County, Nebraska. It took effect at May 25, 2011, 2:52 AM CDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
May 25, 2011, 1:15 AM CDT (06:15 UTC)
In effect from
May 25, 2011, 2:52 AM CDT
Expired
May 26, 2011, 11:04 AM CDT
In force
32 hr
Issued by
NWS Hastings, NE
Flood severity
Major

County Webster County, NE

The radar

The Grand Island radar (KUEX), 17 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this river flood warning went out at May 25, 12:06 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 25, 12:06 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1206 AM CDT WED MAY 25 2011

.AVIATION...06Z TAF. AN AREA OF SHOWERS WITH EMBEDDED
THUNDERSTORMS DEVELOPED OVER THE AREA THIS EVENING IN THE
BAROCLINIC ZONE OF A DEEP LOW PRESSURE AREA IN THE AREA. MVFR
CEILINGS AND AN OCCASIONAL RUMBLE OF THUNDER WILL BE THE BIGGEST
THREAT TO AVIATION INTERESTS THROUGH 10Z OR SO. AFTER 10Z...THE
LOW IS EXPECTED TO DRIFT EAST AND SOUTH OF KGRI...THUS WINDS WILL
PICK UP IN THE TIGHTER PRESSURE GRADIENT AND MVFR CEILINGS SHOULD
DEVELOP IN THE WEAK BUT LARGE SCALE LIFTING ASSOCIATED WITH THE
SYSTEM. THE LOWER CLOUDS AND STRONG WINDS ARE EXPECTED TO CONTINUE
THROUGH 00Z...THEN CONDITIONS SHOULD GRADUALLY IMPROVE TO VFR AND
WEAKER WIND VELOCITIES BY THE END OF THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 612 PM CDT TUE MAY 24 2011/

AVIATION...00Z TAF. A LINE OF THUNDERSTORMS IN NORTHERN KANSAS IS
MOVING NORTHWARD THIS EVENING. IF THE STORMS CONTINUE TO PROPAGATE
NORTHWARD AT THEIR CURRENT VELOCITY...AND THEY ARE EXPECTED TO...THE
STORMS WILL MOVE INTO THE KGRI AREA AROUND 01Z. STORMS COULD
CONTINUE IN THE AREA THROUGH 09Z. AFTER 10Z...MVFR CONDITIONS ARE
EXPECTED TO PREVAIL THROUGH THE END OF THE FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 414 PM CDT TUE MAY 24 2011/

SHORT TERM...THROUGH WEDNESDAY NIGHT. IN THE SHORT TERM WE ARE
FOCUSED IN ON SEVERE WEATHER POTENTIAL AND FLOOD RISK. GOING INTO
WEDNESDAY...STRONG WINDS BEHIND THE LOW BECOME AN ISSUE.

REGARDING SEVERE WEATHER...MORNING CONVECTION CLEARED MUCH OF THE
MORE FAVORABLE AIR SOUTH OF THE FORECAST AREA. WE HAVE HAD TROUBLE
DESTABILIZING...AND THE BEST FOCUS IS FURTHER SOUTH NEAR WICHITA
AND DODGE CITY AT TIME. MODELS HAVE COME INTO BETTER AGREEMENT
WITH INTENSE THUNDERSTORM DEVELOPMENT IN CENTRAL KANSAS...SET TO
MOVE NORTHEAST. WE APPEAR TO BE SEEING THAT NOW...BUT THOSE STORMS
WILL RUN INTO A TOUGH ENVIRONMENT INITIALLY...LIMITED STABILITY AND
LESS FAVORABLE LOW LEVEL WINDS. THIS SHOULD CHANGE WITH TIME AS
SURFACE IS STILL PROJECTED TO END UP IN NORTH CENTRAL KANSAS BY
10 PM. LOW LEVEL JET WILL FEED INSTABILITY AIR NORTH INTO THE SOUTHERN
CWFA ESPECIALLY...AND THAT SHOULD BE THE MOST ACTIVE TIME OF THE
EVENING. AT THE SAME TIME...NEGATIVE TILT UPPER ENERGY WILL START
TO CRANK INTO CENTRAL KANSAS. WE EXPECT AN ACTIVE PERIOD FROM
ABOUT 6-7 PM...TO NEAR MIDNIGHT. MOST LIKELY RISK FOR AN ISOLATED
TORNADO IS IN THE SOUTHEAST CWFA IN THE MID/LATE EVENING
TIMEFRAME...PENDING STORMS STAYING ROOTED IN THE BOUNDARY LAYER.
ALL AREAS HAVE SOME RISK FOR SEVERE CONVECTION...BUT MUCH OF THE
REST OF THE CWFA WILL BE MORE AN ELEVATED LARGE HAIL TYPE EVENT.
EXPECTED A TORNADO WATCH IN THE NEXT HOUR OR SO TO THE NORTH OF
THE SOUTHERN KANSAS WATCH TO COVER THIS RISK.

OVERNIGHT...THOUGH RAIN CHANCES REMAIN HIGH IN THE FORECAST...SIGNS
NOW POINT TOWARD GREATER DRY SLOT POTENTIAL OVERNIGHT FOR MUCH OF
THE FORECAST AREA AS THE UPPER ENERGY PUSHES EAST. LOW LEVEL JET
ALSO SHIFTS EAST...SO THESE TWO FACTORS MAY LIMIT RAIN OVERNIGHT
AND THE FORECAST WILL LIKELY HAVE TO BE TEMPERED SOME.

ON WEDNESDAY...ISSUED A WIND ADVISORY FOR MOST OF THE WESTERN
3/4 OF THE FORECAST AREA. LOOKS LIKE STRONG GRADIENT WIND WILL
SET UP ON THE BACKSIDE OF THE LOW...AS THE SURFACE LOW SLOWLY
WORKS EAST. ISOALLOBARIC COMPONENT WITH STRONG PRESSURE RISES WILL
INCREASE STRONG WINDS. GUIDANCE NUMBERS SUGGEST 30KT WINDS BY
BY LATE MORNING ALONG AND EAST OF A FULLERTON...TO SMITH CENTER
LINE. THE WINDS WILL OVERTAKE THE AREA FROM NORTHWEST TO
SOUTHEAST DURING THE DAY. STRONGEST WINDS LOOK TO BE FROM ORD DOWN
TO ARAPAHOE WHERE GUSTS WHERE GUSTS TO 50 MPH ARE POSSIBLE. LOOKS
TO BE PRETTY CLOSE TO SLAM DUNK WIND ADVISORY. ALONG WITH THE WIND
IS COOLER TEMPERATURES...AND A LARGE AREA OF WRAP AROUND RAINFALL
MAKING FOR A MISERABLE DAY SOME AREAS. THIS STRATI-FORM WRAP
AROUND RAIN COULD BE PRETTY DARN HEAVY AT TIMES...AND ADD UP TO
OVER AN INCH JUST DURING THE DAY ON WEDNESDAY AT MANY
LOCATIONS...AND ALREADY ON TOP OF THE RAIN TODAY AND WHATEVER
FALLS TONIGHT. THE FLOOD WATCH CONTINUES AS A RESULT.

WINDS WILL DROP OFF WEDNESDAY EVENING...AND SHOWERS WILL MOVE OUT.

LONG TERM...THURSDAY THROUGH TUESDAY. MAIN FORECAST CONCERNS WILL
BE CHANCES FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY...SATURDAY
THROUGH SUNDAY AND MONDAY NIGHT INTO TUESDAY AND TEMPERATURES.

MODELS CONTINUE TO HAVE RUN TO RUN INCONSISTENCIES AS WELL AS MODEL
TO MODEL INCONSISTENCIES. THURSDAY THERE IS A SHORT WAVE RIDGE THAT
WILL AFFECT THE AREA KEEPING SKIES CLEAR AND TEMPERATURES WILL STILL
BE ON THE COOL SIDE WITH LITTLE TIME TO RECOVER TEMPERATURES. BY
THURSDAY NIGHT THERE WILL BE A UPPER LEVEL WAVE THAT MOVES INTO THE
AREA AND WILL BRING A SURFACE LOW THROUGH KANSAS AND AN INVERTED
TROUGH TO THE NORTH. WITH THE UPPER WAVE SOME THUNDERSTORMS ARE
POSSIBLE THURSDAY NIGHT INTO FRIDAY.

WITH ALL OF THE MODEL DIFFERENCES...HAVE TRIED TO KEEP THE CHANGES
IN THE EXTENDED TO A MINIMUM. DEPENDING ON WHICH MODEL YOU
BELIEVE...THERE WILL BE A FEW UPPER LEVEL WAVES THAT MOVE THROUGH
THE CENTRAL PLAINS. QUITE HONESTLY THERE IS A LITTLE CHANCE FOR SOME
THUNDERSTORMS ON AND OFF THROUGH THE WEEKEND INTO EARLY NEXT
WEEK...BUT TRIED TO JUST PICK WHEN THE BETTER WAVES WILL BE MOVING
THROUGH THE AREA. WITH THE MODEL INCONSISTENCIES THIS IS A
CHALLENGE. HAVE KEPT SOME THUNDERSTORMS FOR SATURDAY THROUGH SUNDAY
AND AGAIN MONDAY NIGHT INTO TUESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH THIS EVENING FOR NEZ039>041-046>049-060>064-
     072>077-082>087.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR NEZ040-041-047-048-062-063-074>076-084-085.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR NEZ039-046-060-061-072-073-082-083.

KS...FLOOD WATCH THROUGH THIS EVENING FOR KSZ005>007-017>019.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR KSZ005-006-017-018.

&&
Hazardous weather outlook, May 24, 10:23 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1023 PM CDT TUE MAY 24 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
260330-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1023 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE MAIN FOCUS OVERNIGHT IS A RISK FOR ADDITIONAL HEAVY RAIN THAT
WILL CAUSE FLOODING. ADDITIONAL RAIN AMOUNTS IN HEAVIER SHOWERS
COULD TOP TWO INCHES. A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY
FOR THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...A WIND ADVISORY IS POSTED FOR A GOOD PORTION OF THE
OUTLOOK AREA. SUSTAINED NORTH WINDS OF 25 TO 35 MPH WILL BE
COMMON...WITH SOME AREAS GUSTING OVER 45 MPH AT TIMES.

A FLOOD WATCH REMAINS POSTED FOR THE ENTIRE OUTLOOK AREA THROUGH
WEDNESDAY. MUCH OF THE HEAVIER RAIN IS LIKELY TO THE WEST AND
NORTH OF THE HASTINGS AREA...WHERE A STEADY RAIN COULD DUMP
ANOTHER INCH OR TWO OF RAIN BY THE END OF THE DAY.

THUNDERSTORM CHANCES RETURN THURSDAY NIGHT AND FRIDAY.
INTERMITTENT CHANCES REMAIN IN THE FORECAST SATURDAY AND SUNDAY...
AND THEN AGAIN MONDAY NIGHT AND TUESDAY. TOO MUCH UNCERTAINTY
EXISTS AT THIS TIME TO DETERMINE THE RISK FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
THE NATIONAL WEATHER SERVICE REQUESTS REPORTS OF ANY FLOODING AND
RAINFALL AMOUNTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EDDY

In the hours before

Local storm report, May 24, 8:56 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
856 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HEAVY RAIN       KIRWIN                  39.67N 99.12W
05/24/2011  M1.95 INCH       PHILLIPS           KS   CO-OP OBSERVER

            RAINFALL SINCE 7 AM. TOTAL FOR TODAY 2.80 INCHES

&&

DOXEY
Local storm report, May 24, 9:00 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
900 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FUNNEL CLOUD     1 S LEBANON             39.80N 98.56W
05/24/2011                   SMITH              KS   LAW ENFORCEMENT

            SHERIFF REPORTED A FUNNEL CLOUD AT LEBANON JUNCTION

&&

NWS
Local storm report, May 24, 11:01 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1101 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     FLASH FLOOD      12 SW OSBORNE           39.32N 98.86W
05/24/2011                   OSBORNE            KS   COUNTY OFFICIAL

            TWO BRIDGES UNDERWATER ONE HALF MILE NORTHEAST OF COVERT.

&&

FAY
Local storm report, May 24, 11:04 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1104 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     HEAVY RAIN       12 SW OSBORNE           39.32N 98.86W
05/24/2011  E5.00 INCH       OSBORNE            KS   COUNTY OFFICIAL

            PUBLIC REPORTS OF 5 TO 6 INCHES OF RAINFALL IN THE COVERT
            AREA.

&&

FAY
Local storm report, May 24, 11:35 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1135 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       IONIA                   39.66N 98.35W
05/24/2011  M3.00 INCH       JEWELL             KS   CO-OP OBSERVER

            3 INCHES OF RAINFALL MEASURED FOR THE DAY.

&&

NWS
Local storm report, May 24, 11:36 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1136 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       6 N KEARNEY             40.79N 99.08W
05/24/2011  M2.80 INCH       BUFFALO            NE   PUBLIC

            2.80 INCHES OF RAIN MEASURED FROM 7 AM TO 11 PM.

&&

NWS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:37 PM CDTAreal Flood AdvisoryGIDFurnas, Gosper, Harlan, Phelps60 min
May 24, 9:33 PM CDTAreal Flood WarningGIDFurnas, Gosper, Harlan, Phelps36 hr
May 25, 7:22 AM CDTRiver Flood WarningGIDBuffalo, Kearney5 days
May 25, 8:43 AM CDTRiver Flood WarningGIDDawson32 hr
May 25, 9:05 AM CDTRiver Flood WarningGIDNuckolls22 hr
May 24, 7:30 PM CDTFlash Flood WarningGIDOsborne6 hr
May 24, 7:43 PM CDTTornado WarningGIDMitchell32 min
May 24, 7:56 PM CDTSevere Thunderstorm WarningGIDJewell, Smith49 min
May 24, 8:05 PM CDTTornado WarningGIDJewell25 min
May 24, 8:09 PM CDTTornado WarningGIDJewell36 min
May 24, 8:18 PM CDTRiver Flood WarningGIDOsborne36 hr
May 24, 8:34 PM CDTTornado WarningGIDSmith16 min
May 24, 8:42 PM CDTAreal Flood AdvisoryGIDMitchell98 min
May 24, 8:57 PM CDTTornado WarningGIDSmith33 min
May 24, 10:08 PM CDTAreal Flood AdvisoryGIDJewell, Mitchell12 hr
May 25, 1:27 AM CDTAreal Flood WarningGIDJewell43 hr
May 25, 1:37 AM CDTAreal Flood WarningGIDOsborne33 hr
May 25, 2:24 AM CDTRiver Flood WarningGIDOsborne, Smith48 hr
May 25, 8:38 AM CDTRiver Flood WarningGIDMitchell41 hr
May 25, 10:16 AM CDTAreal Flood WarningGIDJewell, Mitchell24 hr
May 25, 12:12 PM CDTAreal Flood WarningGIDSmith27 hr

Nearby

River Flood Warnings in Nebraska, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.